Short term/immediate dangers of one-time use
Serotonin Syndrom (SS) or Serotonin Poisoning is a predictable consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors. Psychedelic substances listed as possible causes for SS are MDMA and LSD, however the occurrence is rare and only appears in cases of very high doses and/or in combination with other substances that may cause further release of serotonin or inhibit its metabolization such as MAOI, RIMA, or SSRI. Severe symptoms include dramatic increases in heart rate and blood pressure that may lead to shock or hypertesnsive crisis. Temperature may rise to above 41.1 C (106.0 F) in life-threatening cases.
Tachycardia (increase in heart rate) and hypertension (high blood pressure) can be direct results of the consumption of certain entheogens, DMT for example. While this usually returns to normal once the effects wear off, pre-existing medical conditions (especially heart and blood pressure related) might yield problematic results.
Hyperthermia, dehydration, and hyponatremia – especially occur with MDMA use at parties. Due to dancing and sweating added to the effects of the substance, body temperature rises (hyperthermia) and the body loses large amounts of water (dehydration) and minerals. To counter dehydration, occasionally travelers have been known to drink pure water in large amounts, leading to hyponatremia (low electrolyte levels in the blood plasma) which can be a life threatening condition. Please make sure you supply your body with liquids and electrolytes.